Breaking Bad Delirium: Methamphetamine and Boric Acid Toxicity with Hallucinations and Pseudosepsis

    loading  Checking for direct PDF access through Ovid

Abstract

Objectives

A 30-year-old patient presented with hallucinations and profound shock. He was initially misdiagnosed as having severe sepsis; once ingestions were considered, he was diagnosed as potentially having arsenic toxicity.

Summary

The clinical story reveals many instructional lessons that could aid in the evaluation and management of future patients. This man presented with large amounts of blue crystals around his nose and lips from inhaling and eating boric acid (an ant poison) so he could, as he put it, kill the ants “pouring into my mouth and nose and up into my brain.” His profound pseudosepsis and sustained delirium were induced by co-ingestion of methamphetamine and a large quantity of boric acid. Delirium is a form of acute brain dysfunction that often is multifactorial in critical illness and, when seen in septic shock, is associated with prolonged mechanical ventilation, increased length of hospital stay, medical costs, higher mortality, and long-term cognitive impairment resembling dementia. Pseudosepsis is a noninfectious condition most commonly seen with ingestions such as salicylate (aspirin) toxicity.

Conclusions

This report emphasizes the need to recognize agents that contain boric acid as an etiology of unexplained delirium and profound shock.

Related Topics

    loading  Loading Related Articles